“Our results confirm that, in the vast majority of cases, statin therapy is not likely to be the cause of muscle pain in a person taking statin therapy,” said the study, led by authors from the Oxford Population Health and Medical Research Council Population Health Research Unit at the University of Oxford. “This finding is especially true if treatment is well tolerated for a year or more before symptoms appear.”
The authors conducted a meta-analysis of 19 randomized double-blind trials of statin versus placebo regimens. All studies had over 1,000 participants and at least two years of follow-up. They also looked at four double-blind trials of more and less intensive statin regimens.
Study author Colin Baigent, professor of epidemiology at the University of Oxford, said there were many non-randomized trials that did not involve any kind of placebo or statin randomization that gave “really quite extreme” estimates of how much muscle pain that statins cause.
“It puts patients off starting statins or makes them stop when they develop muscle pain because they just look in the paper and see that statins cause lots and lots of muscle pain and so they stop,” Baigent said during the center’s Science Media Briefing . “We were really trying to deal with this problem.”
The new study says that “even in the first year of a moderate-intensity statin regimen, this is likely to be the cause in only about one in 15 patients who report muscle symptoms, rising to about one in 10 in those taking – intensive mode.
“In other words, the statin is not the cause of muscle symptoms in more than 90% of individuals who report such symptoms.”
The authors found that during the first year, statin therapy resulted in a 7% relative increase in muscle pain or weakness, but there was no significant increase thereafter. The increased risk is already present in the first three months after the prescribed treatment.
At least one episode of muscle pain or weakness was reported by 27.1% of patients assigned a statin compared to 26.6% of those receiving placebo during a mean follow-up of 4.3 years.
In the studies reviewed by the authors, they say statin therapy in the first year of use caused approximately 11 additional reports of muscle pain per 1,000 patients.
“What we conclude is that there are two things that we need to do as a profession, as a society,” Baigent said at the briefing. “The first thing is that we need to do a better job of dealing with patients who report muscle pain when taking a statin, because there is a tendency for patients to stop taking a statin, and that has a detrimental effect on their long-term health. And the second thing we need to do is look at the information that is available to patients in the leaflets.”
He noted that if people were better informed about the real risks of muscle pain, they might stay on statin therapy for longer.
The study did have some limitations, including considerable heterogeneity in the methods used for muscle symptoms, some adverse event data were not available, and most of the studies did not exclude participants who could now be categorized as statin intolerant.
In a commentary published alongside the study, Dr Maciej Banach, a cardiologist at the Medical University of Lodz and the Polish Mother’s Memorial Hospital Research Institute in Poland, wrote that the possible side effects of statins should not be a consideration when starting treatment.
“It should be strongly emphasized that the small risk of muscle symptoms is negligible compared to the strongly demonstrated cardiovascular benefits of statins,” he wrote.
Last week, the US Preventive Services Task Force announced its latest guidelines on the use of statins to prevent a first heart attack or stroke.
The guidelines are more conservative than those put forth by other groups, such as the American College of Cardiology. They recommend statins in adults aged 40 to 75 who have at least one risk factor for cardiovascular disease and a 10% or high risk of heart attack in the next 10 years.